Heat, Madison
- When
- July 9, 12:00 PM CST to July 13, 8:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The first heat wave of the summer hit the St. Louis Metro area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first heat wave of the summer hit the St. Louis Metro area. The official temperature at St. Louis Lambert International Airport topped 100 degrees on the 10th - 12th. The Heat Index across the area ranged from 100 - 110 the 9th - 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 5:41 AM CST, 6 hours 19 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 641 AM CDT Sun Jul 9 2017 .SHORT TERM... (Through Late Tonight) Issued at 311 AM CDT Sun Jul 9 2017 The ongoing upper air pattern of northwest flow aloft will begin to deamplify today and tonight. At the surface, a developing warm front will lift northeastward today in response to a low pressure system over the northern plains. The resultant increase in southerly/southwesterly flow on the warm side of the front will bring a warmer and more humid air mass into MO/IL, leading to warmer temperatures for today and tonight compared to yesterday. Isolated to scattered thunderstorms are possible today across parts of the area due to lift from a couple of weak disturbances occurring within a moist and unstable air mass. LLJ interaction with the aforementioned warm front should produce a nocturnal MCS tonight somewhere over IA/NEB/MN/WI which may drop far enough south to reach the northern CWA late tonight. Kanofsky .LONG TERM... (Monday through Saturday) Issued at 311 AM CDT Sun Jul 9 2017 The synoptic pattern at the start of the long term period will feature a persistent upper-level ridge across the Intermountain west with a downstream trough situated over the northeast CONUS. This regime will place the Midwest within northwesterly flow through much of the period, although the amplitude of this flow will vary from low amplitude by midweek to fairly amplified again by next weekend as a deeper trough carves into the Northeast. Eastern MO/western IL will lie within the battleground of upper- level ridging (and associated heat) attempting to nose in from the southwest and the more active northwest flow regime situated across the northern Plains/Great Lakes region. Monday will start off with a decaying MCS likely to be located just off to the east/northeast of the CWA. Depending on how organized its cold pool becomes, it is possible that moisture convergence on the western edge of its cold pool could get just far enough west to affect portions of IL. Otherwise, think Monday will end up being mostly dry across the region given an overall lack of forcing for ascent and a capped atmosphere. Attention will then turn northward to a quasi-stationary front Monday evening into Monday night. Guidance is in general agreement that this boundary should be located somewhere across southern IA Monday evening. Fairly strong 925mb moisture transport into this boundary should help develop convection over southern IA. Congealing of cold pools will likely allow this convection to sag to the east/southeast off the synoptic boundary which would bring it into northeast MO and west-central IL Monday night. Sufficient deep- layer shear for multicell clusters coupled with very moist low- levels could promote an isolated damaging wind risk with this activity Monday night. If convection does indeed materialize and sag southeast into parts of the area Monday night, then these lingering outflow boundaries may be the focus of renewed convection Tuesday afternoon/evening. However, there appears to be an overall lack of forcing on Tuesday, with mid-level heights actually rising a bit through first part of Wednesday, thus expect this period to end up mostly dry in our region. The ECMWF/GEM solutions have trended a bit stronger and more amplified with a PV anomaly sliding across portions of the Great Lakes late in the week. As a result, these models bring the front southward a bit more quickly (by Wednesday afternoon) than the GFS/GEFS mean. For now will go with a general guidance blend which brings slight chances of storms into northeast MO/western IL Wednesday afternoon/evening. Given that much of the region (except northeast MO and western IL) is expected to remain mostly dry Monday through Wednesday afternoon, have continued to go on the warm end of guidance for temperatures. Expect highs in the low to mid 90s (even some upper 90s possible in the STL metro) which will push heat index values into the 100-105 range Monday through at least Wednesday. By Wednesday night, the passing PV anomaly to the northeast should be enough to accelerate the surface front into the region. This will result in increased precipitation chances by the end of the week along with slightly cooler temperatures. There is some uncertainty as to how far south the front will get and how quickly it will move through, so will maintain just some small precip chances through Saturday. KD && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 616 AM CDT Sun Jul 9 2017 VFR conditions are expected for the majority of the TAF period, although isolated thunderstorms are possible during the afternoon and again after 10/03z when a thunderstorm complex is expected to develop to the north and then edge southward towards the terminals. Winds will become southerly to southwesterly today around the back side of a high pressure center. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 330 AM CDT Sun Jul 9 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-100830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 330 AM CDT Sun Jul 9 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe thunderstorms will be possible mainly Monday evening and overnight over northeast Missouri and west central Illinois. The main threats would be localized large hail and locally damaging winds. Heat index values of 100 to 105 are expected Monday through Thursday across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. KD
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716170, 716171, 716172.